Idaho, 2015

Tornado in Idaho, July 11, 2015

July 11, 2015 · NWS PIH · 1 event in 1 county or zone

Video and photographs received of tornado over open land between Mud Lake and Sage Junction on July 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Video and photographs received of tornado over open land between Mud Lake and Sage Junction on July 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 11, 7:47 AM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 11, 7:47 AM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
847 AM MDT SAT JUL 11 2015

.UPDATE...

UPDATED THUNDERSTORMS CHANCES FOR THIS AFTERNOON AND EVENING
MAINLY ACROSS THE CENTRAL MOUNTAINS AND MAGIC VALLEY. 12Z NAM AND
HRRR SHOWS BETTER COVERAGE THIS AFTERNOON...SUPPORTING AROUND A 40
PERCENT COVERAGE IN THE MAGIC VALLEY AND AROUND 60 PERCENT IN THE
CENTRAL MOUNTAINS. SATELLITE AND RADAR TRENDS THIS MORNING SHOWS
ACCUS IN THESE AREAS HELPING TO CONFIRM THIS LINE OF THOUGHT.

VALLE

&&

.PREV DISCUSSION... /ISSUED 236 AM MDT SAT JUL 11 2015/

SHORT TERM...MOISTURE REMAINS IN PLACE TODAY COMBINED WITH UPPER
LEVEL TROUGH OF LOW PRESSURE TO PRODUCE AN UNSTABLE ATMOSPHERE
THROUGH THE DAY. ISOLATED SHOWERS THIS MORNING WILL TURN TOWARDS
MORE SCATTERED NATURE BY 1 PM WITH THUNDERSTORMS POSSIBLE OVER
MOST AREAS. HOWEVER WITH COOLEST TEMPERATURES ALOFT OVER THE
CENTRAL IDAHO MOUNTAINS...EXPECT GREATEST CHANCE THERE.
PRECIPITABLE WATER AMOUNTS RANGE FROM 0.60 TO 0.90 SO THERE IS A
POTENTIAL FOR SOME HEAVIER THUNDERSTORM RAIN AMOUNTS. THE SAVING
GRACE THOUGH IS WITH THE SOUTHWEST FLOW ALOFT...STORMS WILL MOVE
AT A DECENT SPEED SO NOT EXPECTING ANYONE AREA TO SEE RAINFALL
AMOUNTS OVER 0.75 INCHES IN LESS THAN 1 HOUR. SCATTERED SHOWERS
AND THUNDERSTORMS WILL REPEAT THE NEXT COUPLE OF DAYS.

LONG TERM...THE LARGE SCALE TROUGH FLATTENS BY MID-WEEK SO EXPECT
TEMPERATURES TO BEGIN RISING TOWARDS THE 90S BY THURSDAY THROUGH
SATURDAY ALONG WITH DECREASED CHANCES FOR THUNDERSTORMS.  PRESTON

AVIATION...SUBTROPICAL MOISTURE CONTINUES TO BE PUSHED INTO THE
REGION DUE TO AN UPPER LOW OVER OR. THIS WILL RESULT IN AFTN/EVE
TSTMS AGAIN TODAY. IT WILL ALSO BE BREEZY WITH SW WINDS PICKING UP
THIS AFTN...ESPECIALLY ACROSS THE SNAKE RIVER PLAIN. OTHERWISE...
VFR CONDITIONS ARE EXPECTED TO PREVAIL. HEDGES

FIRE WEATHER...SUBTROPICAL MOISTURE CONTINUES TO BE PUSHED INTO THE
REGION DUE TO A WEAK UPPER LOW OVER OREGON. THIS WILL RESULT IN
AFTERNOON AND EVENING TSTMS AGAIN TODAY. MOST WILL BE OVER THE
CENTRAL IDAHO MOUNTAINS. SOUTHWEST WINDS WILL ALSO PICK UP THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE INTO NEXT
WEEK. TEMPERATURES WILL BE ON THE RISE OVER THE NEXT FEW DAYS...
ALONG WITH DECREASING HUMIDITY. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Jul 11, 10:34 AM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1134 AM MDT SAT JUL 11 2015

IDZ021-022-111815-
SOUTH CENTRAL HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
1134 AM MDT SAT JUL 11 2015

...SMALL HAIL...WINDS OVER 30 MPH AND HEAVY RAIN AFFECTING
SOUTHWESTERN BINGHAM...NORTHWESTERN BANNOCK AND CENTRAL POWER
COUNTIES UNTIL 1215 PM MDT...

AT 1131 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NEELEY...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL...WINDS OVER 30 MPH AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM. PEOPLE ON AMERICAN FALLS RESERVOIR NEED TO
HEAD FOR SHORE NOW!!!

LOCATIONS IMPACTED INCLUDE... AMERICAN FALLS...CHUBBUCK... POCATELLO
AIRPORT AND FORT HALL BANNOCK CREEK LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4262 11279 4274 11297 4307 11269 4296 11246
TIME...MOT...LOC 1731Z 222DEG 19KT 4274 11281

JKEYES
Special weather statement, Jul 11, 11:14 AM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1214 PM MDT SAT JUL 11 2015

IDZ021>023-111900-
SOUTH CENTRAL HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
CARIBOU HIGHLANDS ID-
1214 PM MDT SAT JUL 11 2015

...HAIL UP TO ONE HALF INCH AND HEAVY RAIN AFFECTING SOUTHWESTERN
BINGHAM...NORTHWESTERN BANNOCK AND CENTRAL POWER COUNTIES UNTIL 100
PM MDT...

AT 1211 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
FROM CHUBBUCK TO NORTH OF ROCKLAND...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE HALF INCH AND HEAVY RAIN ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
POCATELLO...BLACKFOOT...AMERICAN FALLS...AMERICAN FALLS RESERVOIR...
NEELEY...CHUBBUCK...ROCKLAND...POCATELLO AIRPORT...FORT HALL BUFFALO
LODGE...FORT HALL BANNOCK PEAK...FORT HALL TOWNSITE...MORELAND...FORT
HALL PUTNAM LODGE...FORT HALL BANNOCK CREEK LODGE...FORT HALL EAGLE
LODGE...GROVELAND AND MASSACRE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4248 11279 4268 11312 4326 11242 4305 11204
TIME...MOT...LOC 1811Z 223DEG 18KT 4291 11250

JKEYES
Local storm report, Jul 11, 11:45 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1245 PM MDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             1 WSW CHUBBUCK          42.92N 112.48W
07/11/2015  M0.75 INCH       BANNOCK            ID   NWS EMPLOYEE

            HEAVY RAINFALL WITH PENNY SIZE HAIL.

1241 PM     HAIL             NNW CHUBBUCK            42.88N 112.47W
07/11/2015  M0.75 INCH       BANNOCK            ID   TRAINED SPOTTER

            HAIL COVERING GROUND TO DEPTH OF 1.5 INCHES NEAR CITY
            HALL IN POCATELLO. HEAVY RAIN WITH THE HAIL.

&&

GWICKLUN
Local storm report, Jul 11, 11:52 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1252 PM MDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       WSW CHUBBUCK            42.92N 112.46W
07/11/2015  M0.52 INCH       BANNOCK            ID   NWS EMPLOYEE

            HEAVY RAINFALL OCCURRED OVER A 45 MINUTE PERIOD.

&&

GWICKLUN
Special weather statement, Jul 11, 12:09 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
109 PM MDT SAT JUL 11 2015

IDZ019>021-023-112000-
UPPER SNAKE RIVER PLAIN ID-LOWER SNAKE RIVER PLAIN ID-
CARIBOU HIGHLANDS ID-UPPER SNAKE HIGHLANDS ID-
109 PM MDT SAT JUL 11 2015

...SMALL HAIL AND HEAVY RAIN AFFECTING CENTRAL
BINGHAM...SOUTHEASTERN JEFFERSON...NORTH CENTRAL
BANNOCK...NORTHWESTERN CARIBOU... SOUTHEASTERN
FREMONT...NORTHEASTERN BONNEVILLE...EASTERN MADISON... NORTHEASTERN
POWER AND TETON COUNTIES UNTIL 200 PM MDT...

AT 105 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
9 MILES WEST OF DRIGGS TO BONE TO CHUBBUCK...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE HALF INCH ALONG WITH VERY HEAVY RAIN WILL BE POSSIBLE
WITH THIS LINE OF STORMS. SMALL HAIL AND MINOR FLOODING HAS BEEN
REPORTED.

LOCATIONS IMPACTED INCLUDE...IDAHO FALLS...BLACKFOOT...DRIGGS...SWAN
VALLEY...FELT... RIRIE RESERVOIR...GOSHEN...CHESTERFIELD
RESERVOIR...AMMON...SHELLEY...VICTOR...IONA...
INKOM...RIRIE...FIRTH...TETONIA AND FORT HALL BUFFALO LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4267 11229 4304 11274 4417 11109 4413 11109
      4412 11105 4364 11104
TIME...MOT...LOC 1905Z 218DEG 20KT 4371 11129

JKEYES

The radar

The Pocatello radar (KSFX), 87 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
July 11, 12:40 PM MST to 1:25 PM MST
Where
Jefferson County, 3 mi NE of Terreton to 5 mi SSW of Hamer
Rating
EF0
Path length
7.44 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
43.861, -112.387

Video and photographs received on social media tornado over in between Mud Lake and Sage Junction in Jefferson County on July 11th.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyThe tornado archive for Idaho, 2015Warnings in Idaho, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595781.